Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 47, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 8, 2013, 5:50 PM MST for Graham County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2013, 5:50 PM MST (00:50 UTC)
- Expired
- Sep 8, 2013, 7:45 PM MST
- In force
- 115 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Graham County, AZ
The radar
The Tucson radar (KEMX), 120 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
717
WGUS55 KTWC 090050
FFWTWC
AZC009-090245-
/O.NEW.KTWC.FF.W.0047.130909T0050Z-130909T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
550 PM MST SUN SEP 8 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 745 PM MST
* AT 542 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN
OVER SOUTHEAST GRAHAM COUNTY...SPECIFICALLY OVER THE EXTREME
SOUTHERN REMOTE PORTIONS OF THE PINALENO MOUNTAINS...SOUTHWEST
OF THE JUNCTION OF HIGHWAY 191 AND 266. RADAR RAINFALL ESTIMATES
INDICATE AMOUNTS OF MORE THAN TWO AND A HALF INCHES WITH THE
STRONGEST PORTION OF THE STORM. WASHES THAT WILL BE AFFECTED BY
THE HEAVY RAIN INCLUDE STOCKTON WASH AND GILLESPIE WASH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWIFT TRAIL
JUNCTION...MOUNT GRAHAM...JUNCTION OF HIGHWAYS 191 AND 266 AND FRYE
MESA DAM
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3277 10995 3279 10954 3257 10926 3243 10960
3243 10989
$$2 follow-up statements
806
WGUS75 KTWC 090143
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
643 PM MST SUN SEP 8 2013
AZC009-090245-
/O.CON.KTWC.FF.W.0047.000000T0000Z-130909T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
643 PM MST SUN SEP 8 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
SOUTH CENTRAL GRAHAM COUNTY...
AT 629 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING MODERATE TO
HEAVY RAIN OVER MUCH OF CENTRAL AND SOUTH CENTRAL GRAHAM COUNTY.
EVEN THOUGH THE SHOWERS AND STORMS HAVE BEEN MOVING TO THE NORTH OR
NORTH NORTHWEST AND DECREASING IN INTENSITY...RAINFALL AMOUNTS
CONTINUE TO RANGE FROM A HALF TO THREE QUARTERS OF AN INCH FOR MUCH
OF THE AREA WITH ISOLATED AMOUNTS IN EXCESS OF ONE INCH. IN
ADDITION...A CONSIDERABLE AMOUNT OF RAIN FELL EARLIER...WITH AMOUNTS
IN EXCESS OF TWO AND A HALF INCHES OVER THE SOUTHERN PINALENO
MOUNTAINS WHICH WILL CONTINUE TO AFFECT GILLESPIE AND STOCKTON
WASHES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWIFT TRAIL
JUNCTION...MOUNT GRAHAM AND FRYE MESA DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3277 10995 3279 10954 3257 10926 3243 10960
3243 10989
$$647
WGUS75 KTWC 090242
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
742 PM MST SUN SEP 8 2013
AZC009-090250-
/O.EXP.KTWC.FF.W.0047.000000T0000Z-130909T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
742 PM MST SUN SEP 8 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST FOR SOUTH
CENTRAL GRAHAM COUNTY...
THE STORMS THAT PRODUCED VERY HEAVY RAIN OVER SOUTH CENTRAL AND
CENTRAL GRAHAM COUNTY HAVE MOVED NORTH. THEREFORE...THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE AT 745 PM MST. HOWEVER...WASHES
WILL CONTINUE TO BE SWOLLEN FOR ANOTHER COUPLE OF HOURS. MOTORISTS
SHOULD CONTINUE TO DRIVE WITH CAUTION AND AVOID CROSSING ANY ROADWAY
THAT IS COVERED WITH WATER.
LAT...LON 3277 10995 3279 10954 3257 10926 3243 10960
3243 10989
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:25 PM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Sep 8, 2:25 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 225 PM MST SUN SEP 8 2013 .SYNOPSIS...ABUNDANT MOISTURE WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. A GRADUAL DECREASE IN MOISTURE WILL THEN LEAD TO REDUCED SHOWER AND THUNDERSTORM ACTIVITY DURING THE SECOND HALF OF THE UPCOMING WEEK. && .DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WERE ONGOING ACROSS SE AZ THIS AFTERNOON. MOST VALLEY LOCALES HAVE ONLY RECEIVED JUST A FEW HUNDREDTHS OF AN INCH SINCE LATE THIS MORNING. HOWEVER...2 ALERT GAGES SOUTHWEST OF TUCSON RECORDED NEARLY TWO-THIRDS OF AN INCH IN ABOUT ONE HOUR. THE CONCERN INTO THIS EVENING CONTINUES TO BE THE POTENTIAL FOR HEAVY RAINFALL. BASED ON VARIOUS 08/12Z GUIDANCE...APPEARS THAT LOCALLY HEAVY RAINFALL WILL BE MORE LIKELY VERSUS WIDESPREAD HEAVY RAINFALL. HAVE ALSO NOTED THAT SOME MESOSCALE MODELS DEPICT DRY CONDITIONS ACROSS MUCH OF THE AREA FROM AROUND MIDNIGHT UNTIL DAYBREAK MON. FOR NOW HAVE MAINTAINED SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TSTMS THROUGH TONIGHT. MON... 08/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING THE DEEPER MOISTURE AXIS TO BE OVER CENTRAL AND ERN SECTIONS MON AND MON NIGHT. HAVE NOTED A SLIGHT DOWNWARD TREND IN MODEL POPS VERSUS PREVIOUS SOLUTIONS. FOR NOW HAVE RULED OUT A FLASH FLOOD WATCH ISSUANCE WITH THE EXPECTATION THAT RAINFALL AMOUNTS WILL BE SIMILAR TO TODAY. THE UPSHOT...SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS. TUE-WED... THE PROSPECT FOR SEVERE THUNDERSTORMS MAY INCREASE PARTICULARLY TUE AFTERNOON/EVENING AS AXIS OF DEEPER MOISTURE SHIFTS EWD INTO WRN NEW MEXICO. MEANWHILE...MID-LEVEL DRYING IS PROGGED TO MOVE INTO WRN SECTIONS IN RESPONSE TO SWLY FLOW ALOFT AROUND WEAK LOW PRESSURE CENTERED OVER THE GREAT BASIN. THE INTERFACE BETWEEN THE DEEPER MOISTURE JUST EAST OF THE AREA AND THE SOMEWHAT DRIER AIR WEST MAY LEAD TO STRONGER THUNDERSTORMS TUE AFTERNOON AND TUE EVENING...AND PERHAPS NEAR THE NEW MEXICO BORDER WED AFTERNOON. THUR-SUN... EXPECT SOMEWHAT LESS COVERAGE OF SHOWERS/TSTMS AS DEEPER MOISTURE IS PROGGED TO REMAIN JUST EAST OF THIS FORECAST AREA. HAVE MAINTAINED SCATTERED AFTERNOON AND EVENING SHOWERS/TSTMS ACROSS ERN SECTIONS WITH ISOLATED SHOWERS/TSTMS FROM TUCSON WWD/NWWD. HIGH TEMPS MON-TUE ARE FORECAST TO AVERAGE ABOUT 10 DEGS F OR SO BELOW NORMAL. A WARMING TREND IS ON TAP WED-FRI...WITH DAYTIME TEMPS NEXT WEEKEND TO TREND CLOSE TO SEASONAL NORMALS FOR MID-SEPTEMBER. && .AVIATION...VALID THRU 00Z 9/10. AMPLE MID LVL MOISTURE ACROSS THE AREA WILL KEEP SCT-BKN CLOUD DECK THRU THE PERIOD. TS W OF THE KTUS-KOLS LINE WILL CONTINUE TO DEVELOP AND MOVE NE-WARD. MEAN FLOW TO THE NE WILL LIKELY LIMIT TS DEVELOPMENT NEAR KOLS...THOUGH E OF THE TERMINAL NEAR THE HIGHER TERRAIN /OR NEAR KFHU|KALK/ EXPECT TS DEVELOPMENT. TS DEVELOPMENT IS EXPECTED TO DIMINISH OVER THE NEXT FEW HOURS AS MID LVL INSTABILITY LESSENS. STILL...GIVEN MOISTURE IN PLACE EXPECT CONTINUED -RA ACROSS THE FORECAST AREA. OTHERWISE...LIGHT ELY/SELY FLOW AND VFR CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...AMPLE MOISTURE WILL RESULT IN ELEVATED RAIN CHANCES THROUGH TUESDAY. THEREAFTER...A GRADUAL DRYING TREND WILL LEAD TO LOWER RAIN CHANCES DURING THE LATTER PART OF THE WEEK. BELOW NORMAL DAYTIME TEMPERATURES WILL OCCUR THROUGH WEDNESDAY FOLLOWED BY A WARMING TREND THURSDAY AND FRIDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON DISCUSSION...FRANCIS AVIATION/FIRE WEATHER...MEADOWS
In the hours before
Special weather statement, Sep 8, 2:25 PM MST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SUN SEP 8 2013
AZZ508-512-082215-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
225 PM MST SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 315
PM MST...
AT 224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES WEST OF RODEO...MOVING NORTHWEST AT 10
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
COCHISE COUNTY.
LAT...LON 3155 10956 3171 10964 3185 10959 3193 10950
3189 10935 3175 10923 3149 10934
TIME...MOT...LOC 2125Z 139DEG 7KT 3170 10943Special weather statement, Sep 8, 3:37 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
337 PM MST SUN SEP 8 2013
AZZ509-510-082315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
337 PM MST SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENLEE AND
SOUTHEASTERN GRAHAM COUNTIES UNTIL 415 PM MST...
AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS DETECTING
A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF CLIFTON...OR 35 MILES
EAST OF SAFFORD...MOVING NORTH AT 15 TO 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...CLIFTON...MORENCI AND GUTHRIE.
LAT...LON 3243 10906 3243 10921 3309 10989 3339 10919
3320 10904 3274 10904
TIME...MOT...LOC 2236Z 159DEG 11KT 3295 10911Special weather statement, Sep 8, 4:02 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 402 PM MST SUN SEP 8 2013 AZZ507-508-512-513-082330- CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 402 PM MST SUN SEP 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 430 PM MST... AT 400 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTH OF WILLCOX...MOVING NORTH AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...WILLCOX...KANSAS SETTLEMENT... DRAGOON AND COCHISE. LAT...LON 3214 11012 3232 10972 3192 10963 3179 10990 TIME...MOT...LOC 2302Z 165DEG 23KT 3203 10979
Special weather statement, Sep 8, 4:49 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 449 PM MST SUN SEP 8 2013 AZZ509-090030- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ- 449 PM MST SUN SEP 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL 530 PM MST... AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES SOUTHEAST OF SAFFORD...MOVING NORTHWEST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...SOLOMON AND SWIFT TRAIL JUNCTION. LAT...LON 3278 10981 3292 10953 3252 10925 3244 10947 TIME...MOT...LOC 2349Z 151DEG 14KT 3259 10946
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 6:50 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 115 min |
| Sep 9, 12:16 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 3 hr |
| Sep 9, 1:19 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Sep 9, 1:37 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 4 hr |
| Sep 9, 4:46 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 89 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.